Author(s): Matsuo T, Kobayashi H, Matsuo M, Wanaka K, Nakamoto H,
Abstract Share this page
Abstract The aim of this study was to determine the frequency of heparin/platelet factor (PF) 4 complex antibodies in 305 uremic patients treated with chronic intermittent hemodialysis using unfractionated heparin or low-molecular-weight heparin for 3 months. Heparin-induced thrombocytopenia (HIT) antibodies were detected by ELISA in 7 patients (2.3\%) who had no history of HIT. Two patients abruptly developed HIT associated with the formation of clots in the extracorporeal circuit after they were found to be carrying HIT antibodies. These patients were suspected to have a similar trigger: an increased dose of recombinant human erythropoietin (rHuEPO). The drug might induce parallel changes in hematocrit (Ht) levels and platelet counts until the onset of HIT. After the onset of HIT, a parallel phenomenon between Ht and platelet counts was not found because of the thrombocytopenia due to HIT. Although HIT onset has been reported during the initial phase of dialysis sessions, there have been few reports on the onset of HIT in uremic patients on dialysis with long-term heparin anticoagulation. In this study, HIT was observed in 2 uremic patients on chronic dialysis with intermittent use of heparin. In some patients on chronic intermittent dialysis carrying HIT antibodies, HIT may occur following rHuEPO treatment. The presence of HIT should be borne in mind in chronic dialysis patients carrying HIT antibodies for 3 months or more.
This article was published in Pathophysiol Haemost Thromb
and referenced in Journal of Blood Disorders & Transfusion